Alert archive / Nevada / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Las Vegas, NV

April 12, 2020Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Apr 12, 2020, 5:25 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2020, 5:25 PM PDT (00:25 UTC)
Expired
Apr 12, 2020, 6:15 PM PDT
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 74 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS55 KVEF 130025
SVRVEF
AZC015-NVC003-130115-
/O.NEW.KVEF.SV.W.0003.200413T0025Z-200413T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
525 PM PDT Sun Apr 12 2020

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  South central Clark County in southern Nevada...

* Until 615 PM PDT/615 PM MST/.

* At 524 PM PDT/524 PM MST/, a severe thunderstorm was located near 
  Laughlin, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Bullhead City, Laughlin, Katherine Landing, Oatman, Big Bend Rec
  Area and Mohave Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mohave, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3515 11476 3529 11462 3506 11416 3485 11436
TIME...MOT...LOC 0024Z 307DEG 22KT 3518 11462 

HAIL...1.00IN
WIND...60MPH
 
$$

Steele
2 follow-up statements
945 
WWUS55 KVEF 130059
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
559 PM MST Sun Apr 12 2020

NVC003-130107-
/O.CAN.KVEF.SV.W.0003.000000T0000Z-200413T0115Z/
Clark NV-
559 PM MST Sun Apr 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3512 11461 3512 11459 3514 11457 3514 11458
      3517 11457 3522 11451 3506 11416 3485 11436
TIME...MOT...LOC 0057Z 307DEG 22KT 3506 11442 

$$

AZC015-130115-
/O.CON.KVEF.SV.W.0003.000000T0000Z-200413T0115Z/
Mohave AZ-
559 PM MST Sun Apr 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

At 557 PM MST, a severe thunderstorm was located near Bullhead City, 
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Bullhead City and Oatman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3512 11461 3512 11459 3514 11457 3514 11458
      3517 11457 3522 11451 3506 11416 3485 11436
TIME...MOT...LOC 0057Z 307DEG 22KT 3506 11442 

HAIL...1.00IN
WIND...60MPH
 
$$

Steele
826 
WWUS55 KVEF 130108
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
608 PM MST Sun Apr 12 2020

AZC015-130118-
/O.EXP.KVEF.SV.W.0003.000000T0000Z-200413T0115Z/
Mohave AZ-
608 PM MST Sun Apr 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 615 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm as it moves toward Oatman.

LAT...LON 3512 11461 3512 11459 3514 11457 3514 11458
      3517 11457 3522 11451 3506 11416 3485 11436
TIME...MOT...LOC 0108Z 307DEG 22KT 3504 11439 

$$

Steele

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 5:03 PM PDT, 22 minutes earlier.

Area forecast discussion, Apr 12, 5:03 PM PDT, 22 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
503 PM PDT Sun Apr 12 2020

CORRECTED AVIATION SECTION

.SYNOPSIS...Parts of the area could see showers and isolated
thunderstorms through Monday as well as breezy conditions. Dry
weather is expected Tuesday through Thursday with temperatures
below normal Monday and Tuesday and above normal Wednesday and
Thursday. Another system could bring more shower activity and
slightly cooler temperatures to the area on Friday before warm
and dry weather returns for the weekend. &&

.SHORT TERM...tonight and Monday.

Shower and thunderstorm chances continue this evening across
portions of Mohave, Clark, Inyo, southern Nye and northeast San
Bernardino counties with chances primarily east of Las Vegas
overnight including the Colorado River Valley and Mohave County.
Windy conditions in the Western Mojave Desert early in the evening
is expected to decrease overnight. On Monday, shower chances
linger across portions of Mohave County with dry conditions and
below normal temperatures. Winds are forecast to increase late in
the afternoon Monday in northern Inyo County, across the Western
Mojave Desert and across the southern Great Basin.

Tuesday through Saturday...models have a dry northwest flow over
the area Tuesday and Wednesday which then transitions to westerly
ahead of an approaching upstream system moving south parallel to
the coastline. This system could bring another round of showers
to the area on Friday. Temperatures remain on the cool side of
normal Tuesday before warm back to normal or above Wednesday and
Thursday. Next weekend looks dry and mild with above normal
temperatures. However, there is some uncertainty with that and
this lowers forecast confidence.

.AVIATION...For McCarran...

Isolated showers and thunderstorms will be possible around the Las
Vegas Valley this afternoon and evening, but the chances of thunder
within 5 miles of the terminal remains low. However, there is the
potential of seeing outflow boundaries that may affect the termainal
at times through this evening. Winds could potentially gust up to 30
kts with any outflow boundary that does develop. Ceilings are not
likely to drop below 080, unless a brief period of heavy precip
occurs. Shower and thunderstorm chances will diminish late tonight
with just a few clouds expected Monday. Main concern for Monday will
be whether northerly winds will be strong enough to influence runway
configuration.

For the rest of southern Nevada, northwest Arizona and southeast
California...Westerly winds gusting 20 to 30 knots will continue in
the Barstow region through Monday morning. This afternoon, showers
and thunderstorms are expected to develop from the Owens Valley to
the Las Vegas and Laughlin areas to north central Mohave County. The
main threats will be erratic, gusty winds, and ceilings down to 080
or lower with associated terrain obscuration. Rain chances will end
from west to east this evening through Monday morning, although a
few showers could pop up Monday afternoon over the Sierra and over
Mohave County.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Salmen
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Apr 12, 4:46 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
446 PM PDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             8 S RAILROAD PASS       35.86N 114.93W
04/12/2020  E0.75 INCH       CLARK              NV   PUBLIC

            TWITTER REPORT WITH PHOTO OF PENNY SIZED
            HAIL COVERING THE ROAD ON HIGHWAY 95 JUST
            NORTH OF STATE ROUTE 165.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 9:40 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Apr 12, 9:24 PM PDTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2020Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.